Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 125, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2002, 2:32 PM EDT for Warren County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 2, 2002, 3:00 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:50 PM EDT | Thunderstorm Wind 50 E | Sheffield, PA | Trees and wires were down in Sheffield. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
190 WUUS51 KCTP 021832 SVRCTP PAC123-021900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 232 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 300 PM EDT. * AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CHAPMAN SP...OR 15 MILES SOUTHWEST OF WARREN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARREN AROUND 240 PM. SHEFFIELD AND KINZUA DAM AROUND 255 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ DEVOIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:25 AM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 2, 10:25 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1025 AM EDT FRI AUG 2 2002 QUICK UPDATE TO ACCOUNT FOR SAT OBS/TRENDS AND AFTERNOON WORDING. ALSO TO TINT THUNDERSTORM WORDING TO BE IN LINE WITH SPS FOR POSSIBLE SEVERE LATER TODAY. TEMPS LOOK ON TRACK. DIRIENZO ...PREVIOUS AFD... THE 850-1000 THICKNESS ANOMALIES ARE AROUND +4.1 ABOVE NORMAL FRIDAY AS MODEL 850 TEMPERATURES HOVER NEAR +2 SD. IF IT STAYS CLEAR LONG ENOUGH...THERE COULD BE SOME NEAR RECORD HIGH TEMPERATURES IN THE LOWER SUSQUEHANNA VALLEY TODAY. HOWEVER...MOS GUIDANCE RANGES FROM 93 TO 99 BASED ON THE 3 NCEP MODELS. CLOUDS FROM THE CONVECTION TO OUR NORTHWEST TONIGHT AND THE APPROACHING COLD FRONT ARE THE FLIES IN THE PROVERBIAL OINTMENT. IT WILL BE COOLER IN NORTHWEST PA BASED ON ELEVATION AND QUICK ARRIVAL OF CLOUDS. PWAT VALUES ARE NOT OVERLY IMPRESSIVE. HOWEVER...SREF CAPE VALUES ARE IN THE 1200 TO 2400 RANGE FRIDAY SUGGESTING GOOD POTENTIAL FOR SOME STRONG STORMS. WITH THE FRONTAL CONVERGENCE STORMS SHOULD BE MORE WIDESPREAD THAN YESTERDAY ACROSS THE STATE. WINDS ARE NOT IMPRESSIVE. DRIER AIR MOVE INTO THE NORTHERN SECTION FRIDAY NIGHT AND IT SHOULD BE COOL IN THE NW BUT THE WARM HANGS ON IN SOUTHEAST. SATURDAY SHOULD STILL CARRY THE THREAT OF THUNDER NEAR MARYLAND BORDER AND IT SHOULD STILL BE WARM IN SOUTHEAST. 850 TEMPS AND THICKNESS VALUES STAY ABOVE NORMAL...STILL SHOULD TOP 90 IN SE. MAINLY 80S ELSEWHERE. SUNDAY SHOULD SEE THE SLIGHTLY DRIER AIR MAKES ITSELF KNOWN IN THE SOUTHEAST. LOWS MAINLY IN 50 AND 60S SUNDAY AM WITH HIGHS MAINLY 80S TO AROUND 90 IN SE. EXTENDED.... NOT A VERY INTERESTING PATTERN...OUR 1000-500 HPA THICKNESS VALUES STAY AROUND +1SD ABOVE NORMAL. AN IMPRESSIVE 500 HPA RIDGE DEVELOPS OVER THE MIDWEST WITH HEIGHTS TOPPING OFF ABOUT +2SDS ABOVE NORMAL WED-THUR NEXT WEEK. MOST OF PA WILL BE EAST OF THIS FEATURE WITH SLIGHTLY ABOVE NORMAL H5 HEIGHTS...AND NW FLOW. THE EAST SIDE OF A RIDGE IS OFTEN DRY AND HOT. HOPEFULLY...THE NW FLOW WILL SWING SOME CONVECTIVE ACTIVITY OUR WAY. OTHERWISE THE HEAT GOES ON.... THE MREF SUGGEST THE HEAT WAVE MAY END NEXT WEEKEND. .CTP... PA...NONE. GRUMM/MCPHEE
In the hours before
Special weather statement, Aug 2, 1:21 PM EDT, 1 hour 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-021745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT FRI AUG 2 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA THIS AFTERNOON INCREASING THE CHANCE OF THUNDERSTORMS. DUE TO THE VERY WARM... HUMID AND POTENTIALLY UNSTABLE AIR MASS IN PLACE...ANY THUNDERSTORMS THAT FORM WILL TEND TO BE STRONG. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND COULD CONTAIN STRONG WINDS OR LARGE HAIL. HEAVY RAINFALL FROM THE STORMS MAY CAUSE PONDING ON ROADWAYS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Aug 2, 1:44 PM EDT, 48 minutes before
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 144 PM EDT FRI AUG 2 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA... NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE... SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN CLINTON...SULLIVAN AND UNION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES AND POSSIBLE WARNINGS. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:15 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 45 min |
| Aug 2, 4:32 PM EDT | Severe Thunderstorm Warning | CTP | York | 58 min |
| Aug 2, 4:46 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 74 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.